Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 52, NWS Quad Cities, IA

June 27, 2008Keokuk County, Washington County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 27, 2008, 4:47 AM CDT for Keokuk County, Washington County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 4:47 AM CDT (09:47 UTC)
Expired
Jun 27, 2008, 7:54 AM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:15 AM CDTFLASH FLOODKeota, IAFLOODED BASEMENTS IN KEOTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 270952
FFWDVN
IAC107-183-271545-
/O.NEW.KDVN.FF.W.0052.080627T0947Z-080627T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA...
  THIS INCLUDES THE CITY OF SIGOURNEY...
  WASHINGTON COUNTY IN SOUTHEAST IOWA...
  THIS INCLUDES THE CITY OF WASHINGTON...

* UNTIL 1045 AM CDT

* AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A NEARLY STATIONARY AREA OF THUNDERSTORMS WITH HEAVY RAINFALL 
  EXTENDING FROM NEAR SIGOURNEY EASTWARD TO NEAR KALONA AND 
  WASHINGTON. RADAR INDICATES RAINFALL AMOUNTS AS HIGH AS 2 TO 3
  INCHES IN THIS AREA SINCE 330 AM CDT AND ADDITIONAL HEAVY RAIN
  IS LIKELY THROUGH 530 AM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHAT
  CHEER...WELLMAN...SOUTH ENGLISH...RIVERSIDE...RICHMOND...KINROSS...
  KESWICK...KALONA AND HARPER

FLASH FLOODING IS LIKELY ON THE WEST FORK OF CROOKED CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

LAT...LON 4151 9241 4151 9153 4150 9151 4145 9151
      4143 9148 4116 9149 4116 9242
TIME...MOT...LOC 0947Z 180DEG 0KT 4135 9192

$$

SHEETS
2 follow-up statements
000 
WGUS73 KDVN 271100
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 AM CDT FRI JUN 27 2008

IAC107-183-271545-
/O.CON.KDVN.FF.W.0052.000000T0000Z-080627T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-KEOKUK IA-
600 AM CDT FRI JUN 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
KEOKUK AND WASHINGTON COUNTIES...

AT 555 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WERE MAINLY 
EAST OF HIGHWAY 1 IN WASHINGTON COUNTY. HOWEVER...FLASH FLOODING DUE 
TO HEAVY RAINFALL AMOUNTS AS HIGH AS 3 TO 4 INCHES THAT FELL 
BETWEEN 330 AM AND 530 AM CONTINUED OVER PORTIONS OF THE AREA.  

AT 515 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODED 
BASEMENTS IN THE TOWN OF KEOTA. ALSO...WATER WAS REPORTED OVER 
HIGHWAY 92 NEAR KEOTA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHAT CHEER...
WELLMAN...SOUTH ENGLISH...RIVERSIDE...RICHMOND...KINROSS...KESWICK...
KALONA AND HARPER

FLOODING OF SMALL STREAMS AND CREEKS...COUNTY ROADS...AND LOW LYING
FARMLAND IS LIKELY.

LAT...LON 4151 9241 4151 9153 4150 9151 4145 9151
      4143 9148 4116 9149 4116 9242
TIME...MOT...LOC 1053Z 180DEG 0KT 4135 9192

$$

SHEETS
000 
WGUS73 KDVN 271254
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 AM CDT FRI JUN 27 2008

IAC107-183-271258-
/O.CAN.KDVN.FF.W.0052.000000T0000Z-080627T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-KEOKUK IA-
748 AM CDT FRI JUN 27 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR KEOKUK AND
WASHINGTON COUNTIES...

THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL OVER THE AREA HAVE MOVED 
WELL TO THE EAST AND FLASH FLOODING IS NO LONGER OCCURRING.  

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR THE 
ENTIRE AREA.  

LAT...LON 4151 9241 4151 9153 4150 9151 4145 9151
      4143 9148 4116 9149 4116 9242

$$

SHEETS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:40 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 27, 3:40 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT FRI JUN 27 2008

.SYNOPSIS...
THUNDERSTORMS HAVE BEGUN ERUPTING OVER PAST COUPLE HOURS ALONG
ELEVATED WARM FRONT...AND AXIS OF WEAK PRESSURE FALLS...ROUGHLY
FROM KUIN THROUGH KFFL TO KTNU. 07Z MSAS ANALYSIS INDICATED TWO
MAIN SURFACE LOWS OVER THE REGION...ONE OVER NORTHEAST SD AND THE
OTHER OVER SW KS. IN BETWEEN WAS THE SURFACE COLD FRONT THAT WILL
ADVANCE EASTWARD THROUGH THE CWA THIS EVENING AS A VIGOROUS UPPER
SHORTWAVE PUSHING INTO SOUTHERN SASK DEEPENS INTO A CLOSED LOW AS
IT ADVANCES INTO THE UPPER MS VALLEY EARLY SAT. LIFT AHEAD OF THIS
FEATURE...ALONG WITH INCREASING DEEP SHEER AND A HIGH PW AIRMASS
WILL CONTINUE LIKELIHOOD OF SEVERAL THUNDERSTORM COMPLEXES WITH
THREAT OF HEAVY RAINFALL SECONDARY SEVERE POTENTIAL.

&&

.SHORT TERM...TODAY AND TONIGHT...
CURRENT MCS DEVELOPING OVER SW CWA AND NEW CONVECTION DEVELOPING
ALONG THE ELEVATED WARM FRONT AHEAD OF AN MCS MOVING INTO NW IA
WILL ADVANCE ACROSS THE CWA THIS MORNING. HOW LONG THIS AND
ASSOCIATED STABILIZING COOL POOL LINGERS THIS MORNING IN ITS WAKE
WILL BE CRITICAL TO SEVERE STORM POTENTIAL AS STRONGER SYNOPTIC
LIFT APPROACHES THIS AFTERNOON AND EVENING. OF MORE IMPORTANCE
WILL BE HEAVY RAINFALL RATES IN THIS AIRMASS WITH PW VALUES IN
EXCESS OF 1.8 INCHES AND H8 DEWPOINTS AROUND 18 DEG C. ALREADY
HAVE FLASH FLOOD WATCH OUT FOR ENTIRE CWFA...WITH THE FAR SOUTH
AND SW REMAINING MOST VULNERABLE IN NEAR TERM WHERE THUNDERSTORMS
ON-GOING AND 6 HOUR FLASH FLOOD GUIDANCE VALUES WELL BELOW 2
INCHES DUE TO RECENT RAIN EVENTS. WITH POTENTIAL FOR AT LEAST ONE
OR MORE MCS/S TO ADVANCE ACROSS THE AREA THIS AFTERNOON AND
EVENING WITH LOW CONFIDENCE ON TRACK OR HEAVIEST QPF
PLACEMENT...HAVE EXTENDED THIS WATCH OUT TO MIDNIGHT TONIGHT.

BULK OF THUNDERSTORMS SHOULD SHIFT E AND S OF THE CWFA LATE
TONIGHT WITH THE COLD FRONTAL PASSAGE AND PASSING OF THE SHORTWAVE
OUT AHEAD OF THE MAIN LOW DROPPING INTO THE UPPER MS VALLEY. HAVE
MAINTAINED PREVIOUS FORECAST WITH POPS TRAILING OFF TO SLIGHT
CHANCES IN NW AFTER MIDNIGHT...WITH LIKELY CONTINUING IN FAR SE.
..SHEETS..

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
RETURN TO SEASONABLY MILD CONDITIONS AND MOSTLY DRY THIS WEEKEND INTO
EARLY WEEK MAIN FORECAST ISSUE...

IGNORING TYPICAL PROBLEMS ALL SOLUTIONS ROUTINELY HAVE WITH SUMMER
CONVECTION IN WEAK SHEAR...FORCING WITH HIGH MOISTURE LEVELS.  MODELS
INITIALIZE AND VERIFY SEASONABLY WELL ON MOST LARGE SCALE FEATURES
WITH HI-RES ECMWF AND UKMET USED FIRST 60 HRS WITH MODEST INPUTS FROM
80KM NAM-WRF WHICH IS A BIT TOO MOIST AND GFS WHICH IS A BIT TOO
DRY.   BEYOND 60 HRS...TRENDED TOWARD MORE CONSISTENT HI-RES ECMWF
WITH SOME THERMAL INPUTS FROM GFS/GEFS.

SATURDAY...A WARM AND BREEZY DAY AS MOST OF AREA TO BE IN DRY SLOT
AFTER FRIDAY NIGHT FRONT SWEEPS THOUGH.  THIS WITH HEATING TO ALLOW
DEEP MIXING BY MID DAY...RESULTING IN SUPERADIABATIC LAPSE RATES AND
LOTS OF MOMENTUM TRANSFER TO SURFACE.  BECAUSE OF THIS...HAVE UPPED
MAX TEMPERATURES ALL BUT FAR NW.  ANALYSIS OF MIXING POTENTIAL
SUGGESTS SE 1/2 TO 2/3 OF AREA STILL MAY BE A DEGREE OR TWO TOO COOL
AS MIXING TO AOA 800 MB WITH SUGGESTION TO NEAR 700 MB POSSIBLE. SOME
WRAP AROUND MOISTURE TO ARRIVE LATE PM IN FAR NW WITH SOME POTENTIAL
FOR BRIEF STORMS/SHOWERS IN MID TO LATE PM WITH PEA SIZED HAIL RISK
SUGGESTED FROM CAPE AOB 400 J/KG AND LOW WBZ 7-8,000 AGL.  PASS FOR
LATER SHIFTS TO ASSESS WITH ALSO POTENTIAL FOR SOME GUSTS IN PM IN
DRY SLOT TO REACH 30+ MPH.

SATURDAY NIGHT AND SUNDAY...LOTS OF LOW LEVEL MOISTURE AND CYCLONIC
CONVERGENCE SUPPORTING SHRA AND ISOLATED TSRA SUNDAY PM AS COOLER AIR
MOVES IN.  MINS TO STAY MAINLY IN LOWER 60S WITH SOME UPPER 50S DUE
TO CLOUDS AND PRECIPITATION OVERNIGHT. HIGHS UNDER A MOSTLY CLOUDY
SKY UNTIL LATE PM TO STAY MAINLY IN MID TO UPPER 70S WITH A BREEZY NW
WIND OF 10 TO 20+ MPH FOR A COOL TO MILD SUMMER DAY.   ANY
PRECIPITATION THAT DOES FALL TO BE SPOTTY AND LIGHT WITH POPS AOB 30
AS DECENT UPPER LEVEL DEFORMATION ZONE SLIDES EAST.  SPRINKLES MAY BE
MORE COMMON AND WILL LEAVE FOR LATER SHIFTS TO RECONSIDER.

SUNDAY NIGHT THROUGH TUESDAY...MOSTLY FAIR AND QUIET WITH HIGH
PRESSURE OVERHEAD TO KEEP REGION DRY WITH SLIGHTLY BELOW NORMAL
TEMPERATURES WARMING TO NEAR NORMAL ON TUESDAY. MIN TEMPERATURES
MONDAY AM WITH GOOD RADIATIONAL COOLING MAY NEED FURTHER TRIMMING AND
ALSO AGAIN TUESDAY AM.  HUMIDITIES TO STAY RELATIVELY LOW AS SOUTH
WINDS NOT TO KICK IN UNTIL LATE TUESDAY AS SURFACE HIGH MOVES SLOWLY
EAST.

WEDNESDAY INTO THURSDAY...ANOTHER DECENT UPPER LEVEL TROUGH AND
SURFACE FRONT TO PASS WITH ONE OR MORE EPISODES OF STORMS AND
SHOWERS.  PROGGED SEASONABLE MOISTURE LEVELS...MODERATE INSTABILITY
SUGGEST SOME SEVERE AND HEAVY RAINS RISK FOR LATER SHIFTS TO ASSESS.
WILL MENTION IN UPCOMING HAZARDOUS WEATHER OUTLOOK.   ..NICHOLS..

&&

.AVIATION...
SEVERAL THUNDERSTORM CLUSTERS WILL IMPACT THE REGION IN A VERY MOIST
AND UNSTABLE AIRMASS. INITIAL ROUND OF THUNDERSTORMS WILL IMPACT
BRL...CID AND MLI BEFORE SUNRISE...AND POSSIBLY REACH DBQ AROUND
SUNRISE. THESE WILL DROP CONDITIONS INTO MVFR AND BRIEFLY IFR
PRIMELY DUE TO VISIBILITY REDUCTIONS IN HEAVY RAIN. ADDITIONAL
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH A POTENTIAL FOR
DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORM PROBABILITIES
WILL BE KEPT IN 30 PERCENT RANGE WHERE POSSIBLE IN TERMINAL
FORECASTS...WITH BETTER COVERAGE THIS EVENING POSSIBLY WARRANTING
UPDATE TO TEMPO GROUPS IN NEW FORECASTS. THUNDERSTORMS WILL SHIFT
EAST OF THE AREA WITH THE PASSAGE OF THE SURFACE COLD FRONT AFTER
MIDNIGHT WITH CONDITIONS PRIMARILY VFR INTO SAT MORNING. ..SHEETS..

&&

.HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUES ON MOST AREA RIVERS WITH RIVER
LEVELS GENERALLY FALLING FROM LAST COUPLE WEEK RECORD CRESTS. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING THAT MAY ALLOW FOR SOME
HIGHER CRESTS AT LOCATIONS THAT RECEIVE MORE THAN A COUPLE INCHES.
SEE LOCAL RIVER FLOOD PRODUCTS AND EXISTING FLASH FLOOD WATCH FOR
FURTHER INFORMATION.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING.
IL...FLASH FLOOD WATCH THROUGH THIS EVENING.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING.

&&

SHEETS/NICHOLS
Hazardous weather outlook, Jun 26, 5:00 AM CDT, 23 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU JUN 26 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL END THIS MORNING FOLLOWED BY A PERIOD OF QUIET
WEATHER THROUGH EARLY AFTERNOON.

LATER THIS AFTERNOON AND TONIGHT...THUNDERSTORMS WILL DEVELOP RAPIDLY
AND QUICKLY EVOLVE INTO A LARGE THUNDERSTORM COMPLEX. THE POTENTIAL
EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE THIS AFTERNOON
AND EVENING DUE TO THE EXTREME INSTABILITY THAT DEVELOPS DURING THE
DAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS BUT LARGE HAIL WILL
ALSO BE POSSIBLE.

AFTER SUNSET...THE SEVERE THREAT WILL EVOLVE INTO A HEAVY RAIN
THREAT. HOWEVER...ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE LATE
TONIGHT. THE AREA MOST AT RISK FOR HEAVY RAINFALL IS ALONG AND NORTH
OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE FRIDAY MORNING BEFORE
ENDING. A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY
AFTERNOON AND NIGHT ALLOWING A NEW ROUND OF THUNDERSTORMS TO
DEVELOP. MULTIPLE THREATS WILL BE POSSIBLE WITH THIS ROUND OF STORMS
AND THE POTENTIAL EXISTS FOR ANOTHER SIGNIFICANT SEVERE WEATHER
OUTBREAK.

SEVERE STORMS WITH DAMAGING WIND AND HAIL ARE EXPECTED FRIDAY
AFTERNOON AND EVENING. THE HIGH MOISTURE LEVELS IN THE ATMOSPHERE
ALSO INDICATE A THREAT OF HEAVY RAINFALL.

ON SATURDAY...LINGERING THUNDERSTORMS WILL BE POSSIBLE DURING THE
MORNING WITH ADDITIONAL DEVELOPMENT DURING THE AFTERNOON. CURRENT
INFORMATION SUGGESTS THAT THIS ROUND OF STORMS SHOULD NOT BE
SEVERE.

ON SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON.

TUESDAY NIGHT INTO WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS AFTERNOON
THROUGH FRIDAY EVENING.

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.